Wisconsin, 2011

Damaging Winds in Wisconsin, June 8, 2011

June 8, 2011 · NWS GRB · 6 events in 2 counties and zones

Thunderstorms that developed in a strongly unstable air mass ahead of an approaching cold front produced damaging winds in east central Wisconsin. About 380 Wisconsin Public Service customers lost power due to the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$11,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed in a strongly unstable air mass ahead of an approaching cold front produced damaging winds in east central Wisconsin. About 380 Wisconsin Public Service customers lost power due to the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 8, 6:41 PM CST, 19 minutes earlier.

Area forecast discussion, Jun 8, 6:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GREEN BAY WI
741 PM CDT WED JUN 8 2011

.UPDATE...WIND SHIFT CONTS SURGING SWWD DOWN THE BAY. PK WIND SO
FAR SEEMS TO BE 27 KTS AT KMNM. THIS MAY INCREASE A LITTLE MORE AS
THE AIR STARTS TO FUNNEL WHERE THE BAY NARROWS TOWARD THE MOUTH OF
THE FOX RIVER. WATCHING OBS CLOSELY TO SEE IF ME MIGHT NEED AN
SMW...BUT WITH SC.Y OUT AND EVENT IN NSH/MWS FOR SEVERAL
HOURS...DON/T PLAN TO GO WITH SMW UNLESS E ARE CLEARING GOING TO
EXCEED 34 KTS.

DWPTS HAVE STAYED UP IN SWLY WINDS FM OSH-ATW-GRB-SUE EWD.
THIS AREA STILL QUITE UNSTABLE...AND WITH ADDED CONVERGENCE LIKELY
AS BOUNDARIES FM THE NW AND N MEET IN THIS AREA...NEED TO KEEP THE
WATCH GOING A LITTLE LONGER. LOOKS LIKE MANITOWOC AND KEWAUNEE
COUNTIES HAVE THE GREATEST RISK.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 536 PM CDT WED JUN 8 2011...

UPDATE...WAS CONTENT WATCHING FRONT SLIDE EWD ACRS THE FCST
AREA...HOPING IT WOULD MAKE IT THROUGH WITHOUT ANYTHING SIG FIRING
OFF. BUT ONCE SVR STORMS STARTED TO DEVELOP DOWN S...SPC NEEDED
TO COME OUT WITH A WATCH. THAT FORCED A DECISION ON WHETHER OR NOT
TO PLACE PART OF OUR AREA IN THE WATCH. WHILE SVR THREAT HERE
ISN/T AS GREAT AS DOWN S... WAS CONCERNED WE STILL HAD 70+F DEWPTS
FM ATW/GRB E TO THE LAKESHORE...AND LOW-LEVEL WINDS BACKED JUST SWLY
ENOUGH TO GENERATE SOME CONVERGENCE ALONG THE FRONT. THIS ALSO
SUPPORTED BY WK BOUNDARIES SHIFTG NWD ON RADAR. SO DECIDED TO HAVE
E-C WI PLACED IN THE WATCH.

WATCH NEEDED TO RUN TO 04Z FOR THE MAIN THREAT DOWN S. RISK HERE
WL END WELL BEFORE THAT. ALREADY SENT SPS POINTING OUT THE FACT
THAT RISK WL END SOONER...AND WATCH WL ALMOST CERTAINLY BE DROPPED
BEFORE IT/S EXPIRATION TIME.

SECOND CONCERN IS POSSIBLE PNEUMONIA FRONT DEVELOPING OVER THE NRN
BAY. ESC GUSTED TO 28 KTS RIGHT BEHIND THE FRONT. BOUNDARY NOW IN
THE AREA BTWN RADARS WHERE IT ISN/T VISIBLE. BUT FAIRLY
STG/SUSTAINED PRESSURE RISES CONT ACRS ERN LAKE SUPERIOR...SO
THINK FRONT IS LIKELY TO CONT SURGING SWD. WITH SC.Y IN
PLACE...CONTENT TO HANDLE WITH MWS FOR NOW. WL CONSIDER SMW IF IT
WERE TO STRENGTHEN...BUT THAT SEEMS A LITTLE LESS LIKELY NOW THAT
CONVECTION OVER ERN UPPER MICHIGAN HAS SHIFTED EWD.

SKOWRONSKI

DISCUSSION ISSUED AT 226 PM CDT WED JUN 8 2011...

SHORT TERM...TNGT AND THU. MAIN FCST ISSUE IS DEALING WITH
POTENTIAL SVR LATE THIS AFTERNOON INTO EARLY EVENING AS CDFNT
SWINGS THRU THE REST OF WI. EXACTLY HOW MUCH WE COOL OFF FOR THU
IS A SECONDARY PBLM.

THE 19Z MSAS SFC ANALYSIS INDICATED THE CDFNT STRETECHED FROM JUST
WEST OF IMT TO LSE. DEW PTS INITIALLY CRASH INTO THE 40S BEHIND
THE FROPA...INDICATING HOW MUCH DRIER THE INCOMING AIR MASS IS.
AHD OF THE CDFNT...DEW PTS REMAINED IN THE 60S TO AROUND 70 AND
WHEN COMBINED WITH TEMPS IN THE UPR 80S TO LWR 90S...PLENTY OF
INSTABILITY/MSTR IN PLACE FOR FURTHER TSTM DEVELOPMENT.

THE CDFNT WL COMPLETE ITS PASSAGE THRU ERN WI BY EARLY EVENING...
HOWEVER UNTIL THEN...WL NEED TO CARRY SHWR/TSTM WORDING ACROSS THE
SE HALF OF THE FCST AREA WITH THE HIGHEST POPS ACROSS E-CNTRL WI.
STILL ANTICIPATE CONVECTION TO RE-FIRE AHD OF THE FNT WHERE THE
AIR MASS REMAINED MODERATELY TO STRONGLY UNSTABLE. ONCE THIS FNT
CLEARS THE AREA...MUCH COOLER/DRIER AIR TO OVERSPREAD THE
REMAINDER OF THE STATE WITH TEMPS DROPPING TO NEAR 40 DEGS NORTH
TO THE LWR 50S LAKESIDE WITH DEW PTS TUMBLING INTO THE 40S. PLENTY
OF CAA LOW CLDS ROTATING SE INTO WI TNGT AND THERE COULD BE SOME
SPRINKLES OR DRZL AT TIMES ESP OVER THE NORTH.

CDFNT SAGS SOUTH TOWARD CNTRL IL ON THU AND THEN STALLS AS IT
ENCOUNTERS THE SE CONUS UPR RDG. HI PRES TO BE LOCATED OVER THE
NRN GREAT LKS AND CONTS TO SEND COOL/DRY AIR INTO THE FCST AREA.
LOW CLDS SHOULD QUICKLY MIX OUT THU MORNING LEAVING PARTLY CLDY
SKIES FOR THE REST OF THE DAY. MAX TEMPS TO BE AROUND 10 DEGS BLO
NORMAL ON THU WITH READINGS RANGING FROM THE UPR 50S LAKESIDE TO
THE MIDDLE 60S WELL INLAND.

LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY...

MAIN CONCERN DURING FORECAST PERIOD WILL BE TIMING PCPN AS SYSTEMS
MOVE THROUGH ZONAL FLOW PATTERN. MODELS ZERO IN ON ON TWO PERIODS
FRIDAY INTO EARLY SATURDAY AND MONDAY INTO TUESDAY. HAVE TRENDED
TOWARD ENSEMBLES FOR TIMING. TEMPERATURES EXPECTED TO RUN BELOW
NORMS EARLY...WARMING TO NEAR NORM BY EARLY NEXT WEEK.

THU NIGHT THROUGH SATURDAY PERIOD...WARM FRONT OVER IL TO LIFT
SLOWLY INTO SOUTHERN WI. SFC WAVE TO MOVE ALONG FRONT THROUGH
SOUTHERN WI FRI EVENING. STRONG WAA/FGEN FORCING AS 850 BAROCLINIC
ZONE SHIFTS NORTH THROUGH STATE WILL BRING INCREASING CHANCES OF
PCPN TO THE AREA LATE THU NIGHT THROUGH MUCH OF DAY PERIOD FRI.
CLOUDS/PCPN AND NE WIND WILL KEEP TEMPS DOWN WELL BELOW NORM DAY
PERIOD FRI. WILL CONTINUE SMALL CHANCE OF ELEVATED THUNDER
SOUTHERN ZONES ON FRI AS MID LEVEL LAPSE APPROACH 7. UPPER LOW
PASSES THROUGH DURING THE EVENING...WITH DIMINISHING PCPN TRENDS
FRI NIGHT. ATTM HAVE STAYED WITH POPS THROUGH SAT MORN AS UPPER
LOW VCNTY OF STATE. LOW LEVEL MOISTURE AND CYCLONIC FLOW POINTS TO
KEEPING THINGS CLOUDY THROUGH MUCH OF DAY SAT...AGAIN HOLDING
TEMPS BACK IN THE MID 60'S.

AVIATION...SHWRS/TSTMS TO PERSIST AHD OF A SE MOVING CDFNT LATE
THIS AFTERNOON INTO EARLY EVENING ACROSS CENTRAL AND EAST-CENTRAL
WI. WHILE VFR CONDITIONS ARE EXPECTED FOR THE MOST PART...ANY TSTM
ACTIVITY COULD BRING A QUICK REDUCTION TO IFR CIGS AND VSBYS. ONCE
THE FNT CLEARS THE AREA...WINDS WL VEER NORTHERLY LATER TNGT WITH
CAA LOW CLDS ROTATING INTO THE RGN. CIGS COULD FALL TO MVFR
CONDITIONS BETWEEN ROUGHLY 09Z AND 15Z THU. ONCE MIXING TAKES
PLACE LATER THU MORNING...VFR CONDITIONS WL RETURN.

MARINE...SMALL CRAFT ADVY CONDITIONS TO PERSIST THRU 00Z THU AS
SW WINDS GUST AHD OF THE CDFNT. ANY TSTMS THAT DO DVLP LATE THIS
AFTERNOON INTO EARLY TNGT WOULD BE CAPABLE OF PRODUCING HAIL AND
GUSTY WINDS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 2:06 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
306 PM CDT WED JUN 8 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
306 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH AND EAST OF A
MARINETTE TO WAUTOMA LINE LATE THIS AFTERNOON AND EVENING AS A
STRONG COLD FRONT SWINGS THROUGH THE REGION. DAMAGING WINDS AND
LARGE HAIL ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY NIGHT...BUT
SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS EASTERN WISCONSIN LATE THIS
AFTERNOON INTO EARLY EVENING.

LMZ521-522-541>543-092015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
306 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO RE- DEVELOP LATE
THIS AFTERNOON AND EVENING. FOG COULD CONTINUE TO POSE A HAZARD TO
BOATERS AT TIMES...ESPECIALLY OVER THE LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH FRIDAY
NIGHT...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

AK/TE

In the hours before

Special weather statement, Jun 8, 4:22 PM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
522 PM CDT WED JUN 8 2011

WIZ022-038>040-045-048>050-090000-
DOOR-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-
INCLUDING THE CITIES OF...STURGEON BAY...APPLETON...GREEN BAY...
ALGOMA...WAUTOMA...OSHKOSH...CHILTON...TWO RIVERS
522 PM CDT WED JUN 8 2011

...SCATTERED THUNDERSTORMS EXPECTED THIS EVENING...A FEW OF WHICH
COULD BE SEVERE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EAST-
CENTRAL WISCONSIN THIS EVENING. A FEW OF THE STORMS COULD
STRENGTHEN TO SEVERE LEVELS...AND PRODUCE LARGE HAIL AND DAMAGING
WINDS. THE POTENTIAL FOR SEVERE STORMS WILL BE GREATEST FROM GREEN
BAY AND THE FOX CITIES...EAST...TO THE LAKESHORE.

A SEVERE THUNDERSTORM WATCH IS TECHNICALLY IN EFFECT FOR THIS AREA
UNTIL 1100 PM. BUT EAST-CENTRAL WISCONSIN IS ON THE NORTHWEST
FRINGE OF THE AREA WHERE SEVERE STORMS ARE LIKELY...AND THE WATCH
WAS ISSUED TO ACCOUNT FOR THE ENTIRE AREA. THE RISK OF SEVERE
STORMS OVER EAST-CENTRAL WISCONSIN IS LIKELY TO END MUCH EARLIER
THAT IN LOCATIONS TO THE SOUTH AND EAST...SO IT IS ANTICIPATED
THAT THE WATCH WILL BE CANCELLED FOR EAST-CENTRAL WISCONSIN WELL
BEFORE IT/S SCHEDULED EXPIRATION AT 1100 PM.

SKOWRONSKI

The radar

The Green Bay radar (KGRB), 63 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
June 8, 7:00 PM CST
Where
Winnebago County, 0.52 mi E of Oshkosh
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.021, -88.540

Thunderstorm winds downed a few trees and tree branches in Oshkosh. A power line was knocked down on Church Street.

Thunderstorm Wind, Manitowoc

When
June 8, 7:45 PM CST to 7:50 PM CST
Where
Manitowoc County, 0.86 mi NNE of Cato to 0.42 mi SSE of Branch
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.140, -87.860

Thunderstorm winds downed several trees and power lines near U.S. Highway 10 west of Manitowoc and Two Rivers.

Thunderstorm Wind, Manitowoc

When
June 8, 7:45 PM CST
Where
Manitowoc County, 1.26 mi SSW of Cato
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
44.114, -87.881

Thunderstorm winds blew a small commodity shed onto the top of a freestall barn at a farm south of Cato.

Thunderstorm Wind, Manitowoc

When
June 8, 7:45 PM CST
Where
Manitowoc County, 1 mi S of Cato
Measured
55 kt (63 mph) estimated gust
Crop damage
$11,000
Reported by
Newspaper
Coordinates
44.116, -87.867

A farmer lost a 22-acre field of soybeans when they were shredded by thunderstorm winds.

Thunderstorm Wind, Manitowoc

When
June 8, 7:45 PM CST
Where
Manitowoc County, 0.57 mi SE of Cato
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
44.123, -87.863

Thunderstorm winds damaged a silo unloader and the west side of a freestall barn at a farm near Cato.

Thunderstorm Wind, Manitowoc

When
June 8, 7:55 PM CST
Where
Manitowoc County, 0.93 mi N of (Mtw)manitowoc Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.133, -87.683

Thunderstorms produced a wind gust to 50 knots at Manitowoc County Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321319, 321324, 324861, 326288, 326291, 321321.